Heavy Tailed Random Matrices: How They Differ from the GOE, and Open Problems

  • Alice GuionnetEmail author
Conference paper
Part of the Abel Symposia book series (ABEL, volume 13)


Since the pioneering works of Wishart and Wigner on random matrices, matrices with independent entries with finite moments have been intensively studied. Not only it was shown that their spectral measure converges to the semi-circle law, but fluctuations both global and local were analyzed in fine details. More recently, the domain of universality of these results was investigated, in particular by Erdos-Yau et al and Tao-Vu et al. This survey article takes the opposite point of view by considering matrices which are not in the domain of universality of Wigner matrices: they have independent entries but with heavy tails. We discuss the properties of these matrices. They are very different from Wigner matrices: the limit law of the spectral measure is not the semi-circle distribution anymore, the global fluctuations are stronger and the local fluctuations may undergo a transition and remain rather mysterious.


  1. 1.
    Aggarwal, A.: Bulk universality for generalized wigner matrices with few moments. arXiv:1612.00421 (2016)Google Scholar
  2. 2.
    Aggarwal, A., Lopatto, P., Yau, H.-T.: GOE statistics for Levy matrices. (2018)
  3. 3.
    Aizenman, M., Warzel, S.: Disorder-induced delocalization on tree graphs. In: Exner, P. (ed.) Mathematical Results in Quantum Physics, pp. 107–109. World Scientific Publication, Hackensack (2011). MR 2885163Google Scholar
  4. 4.
    Anderson, G.W., Guionnet, A., Zeitouni, O.: An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics, vol. 118. Cambridge University Press, Cambridge (2010). MR 2760897Google Scholar
  5. 5.
    Anderson, G.W., Zeitouni, O.: A CLT for a band matrix model. Probab. Theory Rel. Fields 134, 283–338 (2005). MR 2222385MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Belinschi, S., Dembo, A., Guionnet, A.: Spectral measure of heavy tailed band and covariance random matrices. Commun. Math. Phys. 289(3), 1023–1055 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Ben Arous, G., Guionnet, A.: The spectrum of heavy tailed random matrices. Commun. Math. Phys. 278(3), 715–751 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Benaych-Georges, F., Guionnet, A.: Central limit theorem for eigenvectors of heavy tailed matrices. Electron. J. Probab. 19(54), 27 (2014). MR 3227063Google Scholar
  9. 9.
    Benaych-Georges, F., Guionnet, A., Male, C.: Central limit theorems for linear statistics of heavy tailed random matrices. Commun. Math. Phys. 329(2), 641–686 (2014). MR 3210147MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Benaych-Georges, F., Maltsev, A.: Fluctuations of linear statistics of half-heavy-tailed random matrices. Stoch. Process. Appl. 126(11), 3331–3352 (2016). MR 3549710MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Bordenave, C., Caputo, P., Chafaï, D.: Spectrum of large random reversible Markov chains: heavy-tailed weights on the complete graph. Ann. Probab. 39(4), 1544–1590 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Bordenave, C., Guionnet, A.: Localization and delocalization of eigenvectors for heavy-tailed random matrices. Probab. Theory Relat. Fields 157(3–4), 885–953 (2013). MR 3129806MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Bordenave, C., Guionnet, A.: Delocalization at small energy for heavy-tailed random matrices. Commun. Math. Phys. 354(1), 115–159 (2017). MR 3656514MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Bouchaud, J.-P., Cizeau, P.: Theory of Lévy matrices. Phys. Rev. E 3, 1810–1822 (1994)Google Scholar
  15. 15.
    Bourgade, P., Erdos, L., Yau, H.-T., Yin, J.: Universality for a class of random band matrices. Adv. Theor. Math. Phys. 21(3), 739–800 (2017). MR 3695802MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Cébron, G., Dahlqvist, A., Male, C: Universal constructions for space of traffics (2016). arXiv:1601.00168Google Scholar
  17. 17.
    Bordenave, C., Sen, A., Virág, B.: Mean quantum percolation. J. Eur. Math. Soc. (JEMS) 19(12), 3679–3707 (2017). MR 3730511MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Erdős, L., Schlein, B., Yau, H.-T.: Wegner estimate and level repulsion for Wigner random matrices. Int. Math. Res. Not. (IMRN) (3), 436–479 (2010). MR 2587574Google Scholar
  19. 19.
    Erdős, L.: Universality of Wigner random matrices: a survey of recent results. Uspekhi Mat. Nauk 66(3)(399), 67–198 (2011). MR 2859190Google Scholar
  20. 20.
    Erdős, L., Knowles, A., Yau, H.-T., Yin, J.: The local semicircle law for a general class of random matrices. Electron. J. Probab. 18(59), 58 (2013). MR 3068390Google Scholar
  21. 21.
    Erdős, L., Péché, S., Ramírez, J.A., Schlein, B., Yau, H.-T.: Bulk universality for Wigner matrices. Commun. Pure Appl. Math. 63(7), 895–925 (2010). MR 2662426Google Scholar
  22. 22.
    Erdős, L., Schlein, B., Yau, H.-T.: Local semicircle law and complete delocalization for Wigner random matrices. Commun. Math. Phys. 287(2), 641–655 (2009)Google Scholar
  23. 23.
    Erdős, L., Schlein, B., Yau, H.-T.: Semicircle law on short scales and delocalization of eigenvectors for Wigner random matrices. Ann. Probab. 37(3), 815–852 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Johansson, K.: On fluctuations of eigenvalues of random Hermitian matrices. Duke Math. J. 91, 151–204 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Johansson, K.: Universality for certain Hermitian Wigner matrices under weak moment conditions. Ann. Inst. Henri Poincaré Probab. Stat. 48(1), 47–79 (2012). MR 2919198MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Lee, J.O., Yin, J.: A necessary and sufficient condition for edge universality of Wigner matrices. Duke Math. J. 163(1), 117–173 (2014). MR 3161313MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Lytova, A., Pastur, L.: Central limit theorem for linear eigenvalue statistics of random matrices with independent entries. Ann. Probab. 37(5), 1778–1840 (2009). MR 2561434MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Male, C.: Traffics distributions and independence: the permutation invariant matrices and the notions of independence. arXiv:1111.4662 (2011)Google Scholar
  29. 29.
    Male, C.: The limiting distributions of large heavy Wigner and arbitrary random matrices. J. Funct. Anal. 272(1), 1–46 (2017). MR 3567500MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Soshnikov, A.: Universality at the edge of the spectrum in Wigner random matrices. Commun. Math. Phys. 207(3), 697–733 (1999). MR 1727234MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Sosoe, P., Wong, P.: Regularity conditions in the CLT for linear eigenvalue statistics of Wigner matrices. Adv. Math. 249, 37–87 (2013). MR 3116567MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Tao, T., Vu, V.: Random matrices: universality of local eigenvalue statistics up to the edge. Commun. Math. Phys. 298(2), 549–572 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Tao, T., Vu, V.: The Wigner-Dyson-Mehta bulk universality conjecture for Wigner matrices. Electron. J. Probab. 16(77), 2104–2121 (2011). MR 2851058MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Tarquini, E., Biroli, G., Tarzia, M.: Level statistics and localization transitions of levy matrices. Phys. Rev. Lett. 116, 010601 (2015)zbMATHCrossRefGoogle Scholar
  35. 35.
    Wigner, E.P.: On the distribution of the roots of certain symmetric matrices. Ann. Math. 67, 325–327 (1958)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Wishart, J.: The generalized product moment distribution in samples from a normal multivariate population. Biometrika 20A, 32–52 (1928)zbMATHCrossRefGoogle Scholar
  37. 37.
    Zakharevich, I.: A generalization of Wigner’s law. Commun. Math. Phys. 268, 403–414 (2006)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Université de LyonCNRS, ENSLLyonFrance

Personalised recommendations